Alert archive / California / Winter Storm Warnings in 2021

Winter Storm Warning 6, NWS Sacramento, CA

April 23, 2021

NWS Sacramento, CA issued this winter storm warning at Apr 23, 2021, 9:38 AM PDT. It took effect at Apr 24, 2021, 11:00 PM PDT. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 9:38 AM PDT (16:38 UTC)
In effect from
Apr 24, 2021, 11:00 PM PDT
Expired
Apr 26, 2021, 2:45 AM PDT
In force
28 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

685 
WWUS46 KSTO 231638
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
938 AM PDT Fri Apr 23 2021

...Mountain Snow and Travel Impacts Saturday Night into Monday 
Morning...

.A late season storm will bring periods of heavy snow to the
southern Cascades and northern Sierra starting Saturday night and
continuing into early Monday. The heaviest snow is expected on 
Sunday with the majority of accumulation for elevations above 
4500 to 5500 feet. Lighter accumulations are possible down to 4000
feet Sunday, lowering down to 3500 feet by Monday morning. 
Mountain travel is not recommended during the warning period. If 
you must travel, be prepared for winter driving conditions, 
significant travel delays, and chain controls.

CAZ068-069-241600-
/O.UPG.KSTO.WS.A.0006.210425T0600Z-210426T1800Z/
/O.NEW.KSTO.WS.W.0006.210425T0600Z-210426T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
938 AM PDT Fri Apr 23 2021

...WINTER STORM WARNING IN EFFECT FROM 11 PM SATURDAY TO 11 AM
PDT MONDAY ABOVE 4500 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult. 
  Total snow accumulations of 8 to 15 inches, with localized 
  amounts up to 24 inches, are expected.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...Saturday evening through Monday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to breezy winds along with chain 
  controls and significant travel delays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
5 follow-up statements
185 
WWUS46 KSTO 240938
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
238 AM PDT Sat Apr 24 2021

...Mountain Snow and Travel Impacts Late Tonight into Monday 
Morning...

.A late season storm will bring periods of heavy snow to the
southern Cascades and northern Sierra beginning tonight and 
continuing into early Monday. The heaviest snow is expected on 
Sunday with the majority of accumulation for elevations above 4500
to 5500 feet. Lighter accumulations are possible down to 3500 feet
Sunday and Monday mornings. Mountain travel is not recommended 
during the warning period. If you must travel, be prepared for 
winter driving conditions, significant travel delays, and chain 
controls.

CAZ068-069-242300-
/O.CON.KSTO.WS.W.0006.210425T0600Z-210426T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
238 AM PDT Sat Apr 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 AM PDT MONDAY ABOVE 4500 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult.  
  Total snow accumulations of 9 to 13 inches, with localized 
  amounts up to 22 inches, are expected.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...11 PM today to 11 AM Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to breezy winds along with chain 
  controls and significant travel delays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
072 
WWUS46 KSTO 242136
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
236 PM PDT Sat Apr 24 2021

...Mountain Snow and Travel Impacts Late Tonight into Monday
Morning...

.A late season storm will bring periods of heavy snow to the
southern Cascades and northern Sierra beginning tonight and
continuing into early Monday. The heaviest snow is expected on
Sunday with the majority of accumulation for elevations above
4500 to 5500 feet. Lighter accumulations are possible down to
3500 feet Sunday and Monday mornings. Mountain travel is not
recommended during the warning period. If you must travel, be
prepared for winter driving conditions, significant travel
delays, and chain controls.

CAZ068-069-251600-
/O.CON.KSTO.WS.W.0006.210425T0600Z-210426T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
236 PM PDT Sat Apr 24 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 AM PDT MONDAY ABOVE 4500 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 8 to 14 inches, with
  localized amounts up to 2 feet, are expected.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...11 PM today to 11 AM Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to breezy winds along with chain 
  controls and significant travel delays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
421 
WWUS46 KSTO 250918
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
218 AM PDT Sun Apr 25 2021

...Mountain Snow and Travel Impacts Today into Monday Morning...

.A late season storm will bring periods of heavy snow to the
southern Cascades and northern Sierra today continuing into early
Monday. The heaviest snow is expected late this morning into the  
evening with the majority of accumulation for elevations above 
4500 to 5500 feet. Lighter accumulations are possible down to 3500
feet Monday morning. Mountain travel is not recommended during 
the warning period. If you must travel, be prepared for winter 
driving conditions, travel delays, and chain controls.

CAZ068-069-260000-
/O.CON.KSTO.WS.W.0006.000000T0000Z-210426T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
218 AM PDT Sun Apr 25 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY
ABOVE 4500 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Additional snow accumulations of 7 to 10 inches, 
  with localized amounts up to 16 inches, are expected.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...Until 11 AM Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to breezy winds along with chain
  controls and travel delays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
483 
WWUS46 KSTO 252056
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
156 PM PDT Sun Apr 25 2021

...Mountain Snow and Travel Impacts Today into Monday Morning...

.A late season storm will bring periods of heavy snow to the
southern Cascades and northern Sierra this afternoon continuing 
into early Monday. The heaviest snow is expected this afternoon into
the evening with the majority of accumulation for elevations 
above 4500 to 5500 feet. Lighter accumulations are possible down 
to 3500 feet Monday morning. Mountain travel is not recommended 
during the warning period. If you must travel, be prepared for 
winter driving conditions, travel delays, and chain controls.

CAZ068-069-261600-
/O.CON.KSTO.WS.W.0006.000000T0000Z-210426T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
156 PM PDT Sun Apr 25 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY
ABOVE 4500 FEET...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of 5 to 10 inches,
  with localized amounts up to 16 inches, are expected.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...Until 11 AM Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to breezy winds along with chain
  controls and travel delays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
773 
WWUS46 KSTO 260945
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
245 AM PDT Mon Apr 26 2021

CAZ068-069-261045-
/O.CAN.KSTO.WS.W.0006.000000T0000Z-210426T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
245 AM PDT Mon Apr 26 2021

...WINTER STORM WARNING IS CANCELLED...

A few snow showers linger across the higher elevations early this
morning, but widespread additional snow accumulation is not
expected. Check ahead with Caltrans for the latest road conditions
at quickmap.dot.ca.gov

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Apr 23, 1:57 AM PDT, 7 hours 41 minutes earlier.

Area forecast discussion, Apr 23, 1:57 AM PDT, 7 hours 41 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
157 AM PDT Fri Apr 23 2021

.SYNOPSIS...
Dry weather will change over to widespread rain and significant
mountain snow by Sunday persisting into Monday with mountain
travel impacts possible.

&&

.DISCUSSION...
High pressure will continue over the area today with moderate
flow through the Delta and upvalley flow. Some low clouds already
starting to form in the valley will become more significant by
morning. Slight cooling most areas with temperatures around
Sacramento similar to yesterdays highs. High clouds will be
moving over the region during the day to help continue the cooling
trend for most areas.

A weak wave will move through the region tonight which may bring
some mainly light showers over the northern areas from around
Plumas County northward. Continued overrunning of some light
precipitation may occur on Saturday and Saturday night with
increased shower chances expanding southward throughout the
night. There are some hints that some showers may pop up a far
south as Sacramento early on Saturday as the first wave moves
through.

The main part of the system is currently looking like it will
arrive early Sunday morning with some steady valley rain looking
probable during the morning and into the afternoon before changing
over to showers. The western slopes should see steady rain and
snow throughout most of the day and evening before changing over
the showers from north to south Sunday night. Conditions look to
be breezy over the weekend with the strongest gusts Sunday morning
for the valley with gusts to 35 mph possible over the north and
around 25 mph in the south. Winds over the crest will become windy
starting late tonight and persist into Sunday morning that should
top 50 mph at times. Post frontal in the valley Sunday afternoon
there is starting to look like there may be enough instability for
some thunderstorms to form over the Sacramento valley. Strong
vertical shear also exist so some funnel clouds may be possible as
well. Any thunderstorms that do form should be capable of producing
heavy rainfall.

This is a decent late season storm for this time of the year and
valley rain currently looks to range between a 0.15 in the San
Joaquin valley to close to an inch of rain for the eastside of the
valley around Butte county. Foothill and mountain liquid
equivalent totals look to range between 0.75 and 2.5 inches. Snow
levels during the day on Sunday will generally range between 4500
and 5500 feet but lower 4000 feet Sunday night. Locally some snow
may fall around 3500 feet. This will allow for some significant
snowfall totals to occur above 5000 feet generally between 1 to 2
feet. Significant cooldown is also anticipated over the weekend
with temperatures becoming the coldest on Sunday. Temperatures
Sunday are expected to be 15 to 20 degrees colder than seasonal
normals in the valley and 20 to 25 degrees colder for the
foothills and mountains.

Showers are expected to linger on Monday. Temperatures will warm
over Sundays highs but still remain seasonably cold 10 to 15
degrees below seasonal normals for the valley and 15 to 20 degrees
for the foothills and mountains.

&&
.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...

By Tuesday a ridge will be building over the region and
temperatures will be returning to normal along with dry weather.
The ridge will continue to build Wednesday and Thursday with
temperatures warming to near 80 degrees in the valley Wednesday
and mid 80s for Thursday.

&&

.AVIATION...

Mainly VFR conditions for the next 24 hours with the exception of
some MVFR stratus possible thru 17Z this morning in the Delta and
Sacramento area terminals. Locally breezy westerly winds with gusts
up to around 25 kt will impact the Delta region; elsewhere, winds
will generally remain at/below 15 kt through tonight.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday evening through Monday morning
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

Nearby

Winter Storm Warnings in California, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.